Format

Send to

Choose Destination
BMJ Case Rep. 2014 Jan 8;2014. pii: bcr2013201565. doi: 10.1136/bcr-2013-201565.

Recurrent nephrolithiasis associated with atazanavir use.

Author information

1
Department of Urology, New York Presbyterian Hospital-Weill Cornell Medical College, New York, New York, USA.

Abstract

A 64-year-old man with HIV on antiretroviral therapy (including atazanavir, a protease inhibitor) presented with left flank pain, nausea and vomiting. A kidney stone was suspected, and a CT scan demonstrated left hydronephrosis but failed to demonstrate nephrolithiasis or extrinsic compression. The patient had a ureteral stent placed which relieved his symptoms. A few months later, he underwent left ureteroscopy and a large ureteral calculus was found. The stone was removed and analysis showed 43% atazanavir and 57% calcium oxalate. Several months later, the patient developed flank pain on the opposite side. A renal ultrasound suggested right-sided nephrolithiasis and he subsequently underwent ureteroscopy with laser lithotripsy of two stones. Stone analysis showed that they were composed of 100% atazanavir. This case highlights the fact that patients treated with protease inhibitors remain at risk for developing nephrolithiasis. Ultrasonography can be a useful diagnostic tool in the setting of these radiolucent calculi.

PMID:
24403382
PMCID:
PMC3902448
DOI:
10.1136/bcr-2013-201565
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for HighWire Icon for PubMed Central
Loading ...
Support Center